Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 166, NWS Lincoln, IL

August 19, 2005Fulton County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 19, 2005, 7:53 PM CDT for Fulton County, Illinois. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2005, 7:53 PM CDT (00:53 UTC)
Expired
Aug 19, 2005, 8:37 PM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Fulton County, IL

The radar

The Lincoln radar (KILX), 82 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 8:16 PM CDTTSTM WND DMGCuba, ILPOWER LINE DOWN ON EAST EDGE OF TOWN.
Aug 19, 8:30 PM CDTTSTM WND GST 60Canton, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 200053
SVRILX
ILC057-200200-
/O.NEW.KILX.SV.W.0166.050820T0053Z-050820T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
753 PM CDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 900 PM CDT

* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TABLE GROVE...OR ABOUT 12 MILES SOUTHEAST OF MACOMB...AND WAS
  MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TABLE GROVE
  BERNADOTTE
  IPAVA
  LEWISTOWN
  CUBA
  FAIRVIEW
  ST. DAVID
  CANTON

OTHER LOCATIONS IN THE WARNING INCLUDE...DUNFERMLINE...BANNER...
BRYANT...ELLISVILLE...MARIETTA...NORRIS...SMITHFIELD...FIATT...
BERNADOTTE...LITTLE AMERICA AND DUNCAN MILLS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4069 9043 4053 9045 4020 9044 4026 9015
      4039 9003 4046 8990 4062 8989 4064 9000
      4071 9005

$$

HARDIMAN
2 follow-up statements
000 
WWUS53 KILX 200106
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
806 PM CDT FRI AUG 19 2005

ILC057-200200-
/O.CON.KILX.SV.W.0166.000000T0000Z-050820T0200Z/
FULTON-
806 PM CDT FRI AUG 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CDT FOR
FULTON COUNTY...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SMITHFIELD...OR ABOUT 8 MILES NORTHWEST OF LEWISTOWN...
MOVING EAST AT 45 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  SMITHFIELD.
  CUBA.
  FAIRVIEW.
  ST. DAVID.
  CANTON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4069 9043 4053 9045 4020 9044 4026 9015
      4039 9003 4046 8990 4062 8989 4064 9000
      4071 9005

$$

HARDIMAN
000 
WWUS53 KILX 200137
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
837 PM CDT FRI AUG 19 2005

ILC057-200147-
/O.CAN.KILX.SV.W.0166.000000T0000Z-050820T0200Z/
FULTON-
837 PM CDT FRI AUG 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR FULTON COUNTY HAS BEEN
CANCELLED...

AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN CANCELLED.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4069 9043 4053 9045 4020 9044 4026 9015
      4039 9003 4046 8990 4062 8989 4064 9000
      4071 9005

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:00 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 19, 3:00 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT FRI AUG 19 2005

.DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY
STATIONARY FRONT EXTENDS EAST/WEST FROM SOUTHERN IOWA TO PEORIA TO
NORTH OF INDIANAPOLIS...AND AN OLD OUTFLOW BOUNDARY FROM EARLIER
CONVECTION LIES ACROSS SOUTHERN ILLINOIS. AIRMASS NEAR THESE
BOUNDARIES IS VERY MOIST AND UNSTABLE...BUT WEAK CAPPING IS ALSO
PRESENT. IN ADDITION...CENTRAL ILLINOIS IS CAUGHT IN A SHORTWAVE
RIDGE BETWEEN THE TROUGHS OVER EASTERN KANSAS...AND CENTRAL INDIANA.
BECAUSE OF THESE FACTORS...BELIEVE THAT ANY LATE AFTERNOON/EVENING
DEVELOPMENT IN THIS AREA WILL BE ISOLATED OR WIDELY SCATTERED.
BETTER CHANCES FOR SEVERE WEATHER WILL LIKELY BE LATER TONIGHT AS
THE COMPLEX NOW DEVELOPING NORTHWEST OF KANSAS CITY STRENGTHENS AND
PROPAGATES EASTWARD ALONG THE STATIONARY FRONT. FOR THESE REASONS...
WILL GO WITH CHANCE POPS IN THE EVENING THEN BUMP THEM TO LIKELY
OVER THE CENTRAL AND WEST LATER TONIGHT. LARGE HAIL WILL BE
POSSIBLE...BUT THE MAIN THREAT WILL BE STRONG WINDS...ESPECIALLY IF
THE CONVECTION OUT WEST CAN DEVELOP A COLD POOL AS IT MOVES INTO
NORTHERN MISSOURI AND WESTERN ILLINOIS. THIS PRECIPITATION AREA
SHOULD BE PRETTY WIDESPREAD OVER THE AREA SATURDAY MORNING...BEFORE
THE APPROACHING COLD FRONT PUSHES THINGS TO THE EAST TOWARD
AFTERNOON.

WE SHOULD BE ENTERING A DRIER AND COOLER PERIOD BEGINNING SATURDAY
NIGHT WHICH WILL LAST INTO AT LEAST MID WEEK. NICE CANADIAN AIRMASS
WILL COME SOUTHEASTWARD FROM THE NORTHERN PLAINS AND BRING 850MB
TEMPERATURES AROUND 10 DEGC COOLER THAN THEY ARE TODAY.

.LONG TERM...MONDAY THROUGH FRIDAY
THE MAIN FORECAST ISSUE IN THE LONGER TERM WILL BE THE TIMING OF A
COLD FRONT THAT IS EXPECTED TO APPROACH THE MIDWEST TOWARD FRIDAY.
THE LATEST RUNS OF THE GFS ARE SLOWING THIS FEATURE DOWN A LITTLE...
SOMEWHAT CLOSER TO WHAT THE ECMWF MODEL HAS BEEN ADVERTISING. HPC
PROGS ARE LEANING THIS WAY AS WELL. WITH THIS IN MIND...WILL KEEP
POPS BELOW MENTIONABLE VALUES THROUGH FRIDAY...WITH PLENTY OF TIME
TO WATCH THE NEXT COUPLE MODEL RUNS.

COOLEST PERIOD SHOULD BE MONDAY AND MONDAY NIGHT WHEN THE SURFACE
RIDGE AXIS WILL BE MOVING OVERHEAD...THEN A SLOW WARMING INTO THE
END OF NEXT WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

04
Hazardous weather outlook, Aug 19, 11:06 AM CDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1106 AM CDT FRI AUG 19 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-201100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1106 AM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS...CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS ALL OF CENTRAL AND
SOUTHEASTERN ILLINOIS TODAY AND TONIGHT. THE MAIN HAZARDS WILL BE
DAMAGING WIND AND LARGE HAIL. THE WARM FRONT THAT PRODUCED SEVERE
WEATHER YESTERDAY...WILL REMAIN JUST NORTH OF CENTRAL ILLINOIS,
AND WARM AND MOIST AIR WILL REMAIN IN PLACE SOUTH OF THE FRONT. THIS
WELL SET THE STAGE FOR MORE STRONG THUNDERSTORMS TO DEVELOP DUE TO
THE HEAT OF THE DAY AND INSTABILITY. THE BEST CHANCES FOR SEVERE
THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND INTO TONIGHT. THERE
IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS AND HAIL THE MAIN THREAT. ISOLATED
TORNADOES ARE ALSO POSSIBLE NORTH OF INTERSTATE 72.

IN ADDITION...HOT AND HUMID AIR WILL PUSH HEAT INDICES INTO THE 100
TO 105 RANGE. THIS IS JUST SHY OF A HEAT ADVISORY, SO BE AWARE OF
KEEPING YOUR BODY WELL HYDRATED TODAY, AND KEEP OUT OF THE SUN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER ON SATURDAY...MAINLY
SOUTHEAST OF I-70. THIS IS DUE TO A COLD FRONT THAT IS POISED TO
DROP SOUTHEAST THROUGH ILLINOIS. ENOUGH INSTABILITY AND MOISTURE WILL
REMAIN INPLACE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON...AND INTO TONIGHT.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:21 PM CDTSevere Thunderstorm WarningILXSchuyler55 min
Aug 19, 8:16 PM CDTSevere Thunderstorm WarningILXRichland45 min
Aug 19, 8:48 PM CDTSevere Thunderstorm WarningILXCass, Morgan57 min
Aug 19, 8:53 PM CDTSevere Thunderstorm WarningILXMenard67 min
Aug 19, 9:42 PM CDTSevere Thunderstorm WarningILXLogan63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.